Winter Weather, Upper Yampa River Basin
- When
- February 19, 12:00 AM MST to February 20, 12:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snow accumulations of 5 to 12 inches occurred across the Upper Yampa River Basin. Local amounts up to 14 inches were reported 1 mile southeast of Steamboat Springs.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Snow accumulations of 5 to 12 inches occurred across the Upper Yampa River Basin. Local amounts up to 14 inches were reported 1 mile southeast of Steamboat Springs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 18, 3:20 PM MST, 8 hours 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
320 PM MST FRI FEB 18 2005
.SHORT TERM (TONIGHT THROUGH SUNDAY)...A VERY WET AND UNSETTLED
PERIOD TO CONTINUE INTO NEXT WEEK. THE HEAVIER GFS QPF GENERALLY
FOLLOWED...THOUGH SNOW LEVELS REMAIN TRICKY. BE EARLY NEXT WEEK
EXPECT ALL MOUNTAINS TO HAVE OVER A FOOT OF NEW WITH THE SOUTHERN
MTNS GETTING MUCH MORE.
CURRENTLY: IN SW FLOW THE INITIAL SHORTWAVE DID A FINE JOB OF BEATING
DOWN THE RIDGE AND SPREADING PRECIP AS FAR NORTH AS THE GRAND
VALLEY. SNOW LEVELS IN THE SOUTHERN VALLEYS ARE AROUND 7000 FEET
WITH 2 INCHES REPORTED SOUTH OF DRO THIS AFTERNOON.
TONIGHT: NEXT STRONGER SHORTWAVE CURRENTLY IN SOUTHERN CALIFORNIA
WILL PUSH INTO THE FOUR CORNERS. THIS DISTURBANCE WILL BE STRONGER
WITH AGEO FORCING FROM AN 80KT JET AND DEEP COLD ADVECTION BEGINNING
AROUND 12Z. SO EXPECT A GOOD BURST OF SNOWFALL AROUND SUNRISE ALONG
WITH GUSTY WINDS IN THE HIGH EXPOSED TERRAIN. SNOW LEVELS LOWERING TO
6000 FEET. HAVE HOISTED WARNINGS FOR THE CENTRAL MTNS AND
ADVISORIES FOR DURANGO AND PAGOSA SPRINGS AREA.
SATURDAY-SUNDAY: FLOW VEERS TO WEST WHICH WILL SPREAD SNOWFALL INTO
THE NORTHERN MTNS. SNOW LEVEL REMAINS AROUND 6-7KFT AND SNOW
DENSITIES WILL BE TRICKY. FOR NOW HAVE RAISED A WATCH FOR ALL MTNS
NORTH OF I-70. RAMEY
.LONG TERM (MONDAY THROUGH SATURDAY)...
BOTTOM LINE: UNSETTLED THROUGHOUT THE PERIOD. BY MONDAY THE CLOSED
LOW OFF THE CALIFORNIA COAST WILL BEGIN MOVING INLAND. AS IT LIFTS
OUT INTO THE FOUR CORNERS AREA, BOTH THE GFS AND NAM MAINTAIN IT AS
CLOSED. MONDAY LOOKS TO SEE A BIT OF RIDGING, SO IT WILL LIKELY BE
THE DRIEST/LEAST CLOUDIEST OF THE PERIOD. AFTER MONDAY, THE
APPROACH OF THE LOW...AND A SERIES OF WAVES AHEAD OF IT...WILL KEEP
THE FA CLOUDY AND MOIST THROUGHOUT THE WORK WEEK.
THE MAIN PATH OF THE JET WILL BE JUST TO THE SOUTH OF THE COLORADO
BORDER THROUGHOUT THE PERIOD. AFTER WEDNESDAY...IT WILL SLIP
FARTHER TO THE SOUTH, AND DYNAMICS ALOFT OVER THE FA WILL BEGIN TO
DIMINISH. VERY LITTLE TEMPERATURE CHANGE ALOFT IS EXPECTED THROUGHOUT
THE WEEK...SO THERE SHOULD BE LITTLE IN DAY-TO-DAY VARIABILITY.
THE LOW WILL BE NORTHEAST OF THE AREA BY FRIDAY...AND IS FORECAST TO
OPEN UP. HOWEVER, THE FA WILL REMAIN UNDER A BROAD TROF AFTER ITS
PASSAGE. SO, DECREASING POPS BY THE WEEKEND...BUT STILL UNSETTLED.
BA
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING UNTIL 6 AM MST SUNDAY FOR ZONES
9/12/17/18/19.
WINTER WEATHER ADVISORY UNTIL 6 PM MST SATURDAY FOR
ZONES 22/23.
WINTER STORM WATCH FROM SATURDAY MORNING UNTIL SUNDAY MORNING
FOR ZONES 3/4/10/13.
.UT...WINTER STORM WARNING FROM NOON TODAY UNTIL 6 AM MST SUNDAY
FOR ZONE 28.
WINTER STORM WATCH FROM SATURDAY MORNING UNTIL SUNDAY MORNING
FOR ZONES 23/25.
&&
JOE/BAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 500 AM MST FRI FEB 18 2005 COZ003-004-009-010-012-013-017>019-UTZ023-025-028-191200- EASTERN UINTA MOUNTAINS-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS- ROAN AND TAVAPUTS PLATEAUS-SOUTHWEST SAN JUAN MOUNTAINS- TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- WEST ELK AND SAWATCH MOUNTAINS- 500 AM MST FRI FEB 18 2005 ...WINTER STORM WARNING IN EFFECT FROM NOON MST TODAY UNTIL 6 AM SUNDAY FOR THE LA SAL...ABAJO AND SOUTHERN SAN JUAN MOUNTAINS... ...WINTER STORM WATCH IN EFFECT FROM TONIGHT THROUGH SATURDAY NIGHT FOR THE WEST ELK AND SAWATCH MOUNTAINS...GRAND AND BATTLEMENT MESAS...AND THE UNCOMPAHGRE PLATEAU... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... SNOW WILL DEVELOP ACROSS THE SOUTHERN MOUNTAINS THIS AFTERNOON... THEN SPREAD NORTH TONIGHT. THE SNOW WILL BE LOCALLY HEAVY WITH SIGNIFICANT SNOWFALL EXPECTED. MOUNTAIN PASS ROADWAYS WILL BECOME ICY AND SNOWPACKED...ESPECIALLY HIGHWAY 550. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... PERIODS OF SNOW WILL PERSIST THROUGH MID WEEK. HAZARDOUS WINTER DRIVING CONDITIONS WILL CONTINUE. OUTDOOR ENTHUSIASTS SHOULD BE AWARE THAT THE AVALANCHE DANGER WILL INCREASE SIGNIFICANTLY IN THE MOUNTAINS THROUGH NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT NEW RAIN OR SNOW AMOUNTS. COZ001-002-005>008-011-014-020>023-UTZ022-024-027-029-191200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY- LOWER YAMPA RIVER BASIN-PARADOX VALLEY/LOWER DOLORES RIVER- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN- 500 AM MST FRI FEB 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS OF EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... RAIN MIXED WITH WET SNOW WILL OVERSPREAD THE VALLEYS AROUND THE FOUR CORNERS BY THIS AFTERNOON...WITH RAIN AND SNOW SPREADING NORTH TONIGHT. SNOW LEVELS WILL LOWER TO AROUND 6000 FEET TONIGHT WITH SOME SNOW ACCUMULATION CREATING ICY OR SNOWPACKED SPOTS ON ROADWAYS... ESPECIALLY OVER BRIDGES AND OVERPASSES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ADDITIONAL RAIN AND SNOW WILL OCCUR THROUGH MID WEEK. SNOW LEVELS WILL FLUCTUATE FROM THE LOWER VALLEY FLOORS TO AROUND 7500 FEET. MOTORISTS AND OUTDOOR ENTHUSIASTS SHOULD BE PREPARED FOR WET AND WINTRY CONDITIONS. FLOODING OF RIVERS...SMALL STREAMS OR CREEKS... COULD BECOME AN ISSUE BY EARLY NEXT WEEK AS PERSISTENT HEAVY RAIN AND SNOWFALL OCCURS OVER SATURATED GROUNDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT NEW RAIN OR SNOW AMOUNTS. NADLER
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441176.